Flood, Fayette
- When
- April 28, 1:18 AM CST to April 30, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.000, -89.024 (the zone’s center; the record gives no point)
Heavy rain during the last week in April pushed the Kaskaskia River out of its banks. The flooding was relatively minor, but continued and worsened in May.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Heavy rain during the last week in April pushed the Kaskaskia River out of its banks. The flooding was relatively minor, but continued and worsened in May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 2:30 PM CST, 10 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT SAT APR 27 2002 AFTER WAITING AND WATCHING THINGS ARE FINALLY BGNG TO GET GOING OUT WEST. THE MID LVL DRY SLOT CONTS TO SURGE EWD ACRS THE FA ON THE HEALS OF THE ERN MO IMPULSE HELPING ALG WITH WAA GENERATE THE SECOND WV OF SHRA AND EMBDD -TSRA NOW MOVG EAST OF THE MS RVR. SCT CNVCTN IS NOW DVLPG ALG DRYLN FM SE NEB INTO ERN KS WHERE CLDS HV CLRD AND DIURNAL HTG AND PBL MSTR ADVCTN HAS RESULTED IN A SWATH OF SFC BASED INSTABILITY. THE BIG QUESTION IS HOW FAR EWD THE INSTABILITY WL SPRD DURING THE COURSE OF THE EVNG AND THE EXTENT OF THE CNVRGNC ALG THE DRYLN. WRMFNT WAS LCTD FM SRN IL ACRS THE LAKE OF THE OZARKS INTO NW MO AT 20Z AND XTNSV LOW CLDS RMND OVR ALL OF THE BI-STATE. STILL ALL THE MDLS INCLUDING THE LAST SVRL RUC RUNS ARE INDCG BOTH AN INCRS IN SFC DPTS AND TMPS THRU THE RMNDR OF THE AFT AND INTO THE EVNG IN ADVANCE OF EWD SURGING DRYLN. THIS INCRS IN PBL MSTR/HEAT AND GOOD MID LVL CAA RESULTS IN THE MDLS MAINTAINING THE SWATH OF UNSTBL AIR WELL PAST SUNSET INTO THE NGT IN ADVANCE OF THE STG SYS. DP LYR SHEAR IS IMPRSV TO SAY THE LEAST WITH LATEST LAPS 0-6KM BULK SHEAR AT 70-80 KTS...AND VALUES CLOSE TO THESE SHUD BE MAINTAINED DURING THE EVNG AS THE MID LVL JET CONTS TO PROP EWD IN ASSOCN WITH THE STG SHRTWV TROF. THUS SVR THREAT STILL LOOKS GOOD IF PROGGED DESTABILIZATION IS INDEED CORRECT. NATURE TO THE FRCG SUGGESTS THAT COVERAGE OF STRMS SHUD BE SCT AND WL WORD AS SUCH...ENDING WEST TO EAST DURING THE TNGT PD. FAIRLY GOOD DRYING BHD THIS SYS AND MDLS ARE ALL NOW A BIT COOLER THAN PRVS RUNS FOR SUN/SUN NGT. HV TRENDED THE NEW FCST DOWNWARD A TAD MORE BASICALLY SPLITTING THE DIF IN THE MAV/FWC NUMBS. WL PRBLY SEE SOME WRAP ARND CLDS WORK INTO THE FAR NORTH LATE TNGT AND AT LEAST SCT INSTABILITY CU FRM SUN MRNG IN THE CYCLONIC FLOW IN THE WAKE OF THE LOW OVR THE NRN/ERN SXNS. BREEZY AS WELL. SFC HI BLDS ACRS SUN NGT WITH ANY LINGERING INSTAB CU DSIPTG AND LVG MCLR SKIES FOR A WHILE. MDLS HOWEVER BGN SPRDG WAA CLDS ACRS THE NRN HALF OF THE CWFA LATE SUN NGT IN ADVANCE OF A QUICK MVG IMPULSE. HV KEPT THE FCST DRY BUT WL HV TO WATCH TO SEE IF A FEW SHRA MAY DVLP FM MID LVL MSTR DECK. FM MON AND BYD THE FCST DETAILS BCM LESS CLR. THE NEW AVN IS MUCH DIF THAN THE PRVS RUN AND HAS TRENDED TWDS YDAS CANADIAN AND THE LATEST UKMET/ECMWF SHWG MORE NRN STRM AMPLIFICATION AND THUS THE SWD FNT PROGRESSION ON MON/MON NGT IS ABT 24H FASTER THAN PRVSLY FCST. I HV KEPT SOME POPS GOING WITH IT AND HV TAILORED TMPS A BIT. THE EXACT PSN AND WAVERING IN RSPNS TO SHRTWVS STILL RMNS QUESTIONABLE INTO WED. ATTM AVN SUGGESTS THREAT OF ELEVATED TRW TUE NGT INTO ERLY WED THEN SFC BASED STRMS LATE WED/WED NGT WITH SFC WV TRANSLATING ALG THE E/W BNDRY. .STL...NONE GLASS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM NEW BLOOMFIELD MO 1.00 INCH HAIL
04/27/02 CALLAWAY REPORTED BY STORM
SPOTTER.
0805 PM NEW BLOOMFIELD MO WIND DAMAGE
04/27/02 CALLAWAY TREES DOWNED. REPORTED
BY STORM SPOTTER.
0806 PM FULTON MO 0.75 INCH HAIL
04/27/02 CALLAWAY REPORTED BY AMATEUR RADIO
OPERATOR.
0809 PM 1S FULTON MO 1.75 INCH HAIL
04/27/02 CALLAWAY REPORTED BY CALLAWAY
COUNTY SHERIFFS
DEPARTMENT.
0832 PM 4W NEW FLORENCE MO 0.75 INCH HAIL
04/27/02 MONTGOMERY REPORTED BY MONTGOMERY
COUNTY SHERIFFS
DEPARTMENT.
0950 PM UNION MO WIND DAMAGE
04/27/02 FRANKLIN NUMEROUS TREES AND POWER
LINES DOWNED. REPORTED BY
AMATEUR RADIO OPERATOR.
0950 PM 1S UNION MO WIND DAMAGE
04/27/02 FRANKLIN POWER LINES DOWNED.
REPORTED BY SEVERE
WEATHER SPOTTERS.
0955 PM PACIFIC MO WIND DAMAGE
04/27/02 FRANKLIN POWER LINES DOWNED.
REPORTED BY AMATEUR RADIO
OPERATOR.
1024 PM ASHLAND MO 70 MPH WIND GUST
04/27/02 BOONE REPORTED BY KCOU ASOS.
1040 PM 3S OFALLON IL WIND DAMAGE
04/27/02 ST. CLAIR NUMEROUS TREES AND POWER
LINES DOWNED ON WEST SIDE
OF SHILOH. 27 STRUCTURES
SUSTAINED VARYING DEGREES
OF DAMAGE. REPORTED BY
AMATEUR RADIO OPERATOR.
1042 PM MILLSTADT IL 0.75 INCH HAIL
04/27/02 ST. CLAIR REPORTED BY AMATEUR RADIO
OPERATOR.
1046 PM BELLEVILLE IL 70 MPH WIND GUST
04/27/02 ST. CLAIR 71 MPH WIND GUST REPORTED
AT SCOTT AFB.
1050 PM BELLEVILLE IL 1.00 INCH HAIL
04/27/02 ST. CLAIR REPORTED BY SEVERE
WEATHER SPOTTERS.
1110 PM 8S TROY MO 1.00 INCH HAIL
04/27/02 LINCOLN REPORTED BY SPOTTER FROM
LOCAL TELEVISION STATION.
1140 PM CHESTER IL WIND DAMAGE
04/27/02 RANDOLPH LARGE TREES LIMBS DOWNED
FROM CHESTER TO PERRY.
REPORTED BY RANDOLPH
COUNTY EMERGENCY
MANAGEMENT AGENCY.
1140 PM 2NE WOMAC MO TORNADO
04/27/02 STE GENEVIEVE TREES DOWNED. REPORTED BY
STE GENEVIEVE COUNTY
SHERIFFS DEPARTMENT.
1146 PM SALEM IL WIND DAMAGE
04/27/02 MARION NUMEROUS TREES AND POWER
LINES DOWNED. COUPLE
TREES FELL ON TOP OF
HOMES. REPORTED BY SEVERE
WEATHER SPOTTERS.ILZ060-064-065-069-070-074-079-MOZ084-085-099-280715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 200 AM CDT SUN APR 28 2002 ...PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI HAVE BEEN CLEARED FROM TORNADO WATCHES 161 AND 162... THE THREAT FOR SEVERE WEATHER HAS MOVED SOUTHEAST OF THE AREA... THEREFOR THE FOLLOWING COUNTIES IN SOUTHEASTERN MISSOURI HAVE BEEN CLEARED FROM TORNADO WATCH 162: IRON...REYNOLDS...AND MADISON. IN ADDITION...THE FOLLOWING COUNTIES IN ILLINOIS HAVE BEEN CLEARED FROM TORNADO WATCH 161: RANDOLPH...WASHINGTON...CLINTON...BOND... MONTGOMERY...FAYETTE...AND MARION. CARNEY
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290073, 5290074, 5290075, 5290076, 5290077, 5290078.